Nanuet paramedics say new EpiPen saved life Sunday

 
By By Alex Taylor • artaylor@lohud.co
December 21, 2010
 

NANUET - Members of the Nanuet Ambulance Corps say they used an EpiPen to save the life of a Nanuet teen Sunday — only weeks after being cleared by the state to use the injection.

Bruce Bannerman, an emergency medical technician, said Nanuet received a call at 2:15 p.m. that the 19-year-old was in severe anaphylactic shock, a life-threatening allergic reaction that causes a dramatic drop in blood pressure and shortness of breath, after accidentally ingesting a dairy product.

Such allergies are common and can lead to death within minutes.

The teen, whose name was not released, was at home at the time and carried his own epinephrine auto injector or EpiPen, which are used to treat people having allergic reactions. In this case, the teen's EpiPen appears to have been improperly used, Bannerman said.

Without the proper treatment, "he was dead in a minute," Bannerman said. "He was that close."

After finding the teen, ambulance corps members injected him in the left leg.

He recovered quickly and was taken to Nyack Hospital for observation, Bannerman said

The Nanuet Ambulance Corps was only recently approved to carry EpiPens by the Hudson Valley Regional EMS Council.

Capt. John Korabel said the ambulance corps filed the paperwork with the state this month after being trained to treat people having allergic reactions.

Rockland Paramedic Services also responded to the call, as did Clarkstown police officers.

 
Units: 22B2
 
Mutual Aid: Rockland Paramedics Medic 5, CPD